Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Missed dose of Epivir
Aug 27, 2007

Hi and thanks for the excellent work you do on this website. I have been for eight years on Epivir/Zerit/Sustiva, always undetectable and with a present CD4 count of around 800. Today I discovered that I must have missed a dose of Epivir as I'm in excess of one pill (I take two pills daily, one every 12 hours). Is this likely to develop resistance to Epivir and if so how many swithcing options are there? Thanks so much. Leo

Response from Dr. Sherer

It is unlikely that this single omission will by itself lead to drug resistance to 3TC and other members of this regimen. There are several reasons for this opinion. First, following ART cessation, it takes several days before HIV replication resumes. Secondly, although you might have experienced temporarily low levels of 3TC, you had the other two active drugs working for you during this time. And thirdly, 3TC and the NRTIs work at the intracellular level, and there is more stability of intracellular levels than can be seen with simple drug plasma levels.

You certainly have many treatment options avialable to you if you should develop virologic failure and resistance at some time in future, both with currently licensed drugs and with the rich pipeline of new therapies likely to be approved by the end of this year.

I suggest that you talk to your doctor about this event, and share this response with him or her. You can do your best to prevent resistance, as you have been doing, by taking every dose as prescribed with as few misses as possible.


Previous
High Viral Load..
Next
HIV & ALTRIPLA

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement